Maryland, 2012

Damaging Winds in Maryland, September 18, 2012

September 18, 2012 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 4:04 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 18, 4:04 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT...AND
WILL STALL OFF THE COASTAL CAROLINAS ON WEDNESDAY. HIGH PRESSURE
WILL SLOWLY BUILD INTO THE MID ATLANTIC STATES THURSDAY AND
FRIDAY. THE NEXT COLD FRONT WILL PUSH THROUGH THE AREA LATE SATURDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TORNADO WATCH CANCELED FOR WESTERN COUNTIES IN THE AKQ CWA AS THE
LINE OF STRONG STORMS HAS PASSED THROUGH THE AREA. TORNADO WATCH
REMAINS FOR EASTERN AREAS UNTIL 7 PM.

ISOLATED SHOWER AND THUNDERSTORM ACTIVITY AHEAD OF A COLD FRONT
WILL CONTINUE THIS EVENING. VAD WIND PROFILE SHOWING 35KT WINDS AT
2K FT AND 50KT WINDS AT 4K FT. SO...40 MPH WINDS COULD MIX DOWN TO
THE SURFACE WITHIN ANY STRONGER DOWNPOURS. WEAK ROTATION HAS BEEN
NOTED WITH SOME STORMS TO THE S...SO THERE EXISTS A POSSIBILITY
FOR SOME SEVERE/TORNADIC DEVELOPMENT AS THESE STORMS MOVE N/NE.

POTENTIAL FOR SEVERE WX W/ THE PASSING OF A LINE OF STRONG
THUNDERSTORMS MOVING THROUGH CENTRAL PORTIONS OF THE CWA. STRONG
WINDS APPROACHING 40MPH ARE POSSIBLE WITH THIS LINE. THE LINE IS
MOVING MORE SLOWLY DUE TO THE MAIN DYNAMICS MOVING FARTHER N AND
TRAINING OF SOME STORMS HAS CAUSED SOME AREAS TO RECEIVE 2 TO 3
INCHES OF RAIN. THE LINE HAS ALREADY CLEARED THE W/NW
COUNTIES...EXPECT THE LINE TO BE THROUGH THE REST OF AREA BY 00Z
WED. SEVERE CHANCES DIMINISH AT THIS POINT BUT RAIN CHANCES LINGER
THROUGH THE OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT AS UPR
JET DYNAMICS REMAIN FAVORABLE.

OUTSIDE OF ANY PRECIP...ALL AREAS WILL REMAIN BREEZY W/ GUSTS TO
25 MPH...DUE TO STRONG SFC PRESSURE GRADIENT AND DEEPENING SFC
LOW ACRS WV MOVING N. WINDS WILL BEGIN TO DIE DOWN W TO E AS MIXING
DIMINISHES AND THE PRESSURE GRADIENT RELAXES AROUND 22/23Z. WINDS
WILL TURN NW/NNW AS THE COLD FRONT CROSSES THE AREA.

LOWS WILL BE IN THE UPR 50S/60 FAR NW TO AROUND 70 FAR SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE MAIN COLD FRONT PUSHES OFFSHORE BY 12Z WED ALLOWING FOR A FEW
LINGERING SHOWERS EARLY WED MORNING BEHIND THE MAIN LINE OF
STORMS. HIGH PRESSURE BUILDS ACROSS THE REGION WED INTO THURSDAY
WITH MODEST CAA PERSISTING THROUGH 12Z THU. NAM SHOWS THE
DEVELOPMENT OF A COASTAL TROUGH ALONG THE NC COAST THU. PROLONGED
NE FLOW COULD RESULT IN A PERIOD OF CLOUDS AND A FEW SPRINKLES
ALONG THE COAST INTO THU. AS WEAK HIGH PRESSURE MOVES E FOR
FRIDAY AND THE WEAK COASTAL TROUGH MOVES FARTHER OFF THE
COAST...EXPECT PLEASANT CONDITIONS WITH CLOUDS CLEARING AND MORE
SUNSHINE.

HIGHS WED MAINLY 70-75...LOWS WED NIGHT AROUND 50 NW TO AROUND 60
SE...HIGHS 75-80 ON THU...AND AROUND 80 ON FRI.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WENT WITH A GFS/ECMWF MODEL BLEND BUT LEANED TOWARD THE SLOWER
ECMWF TIMING OF THE COLD FRONTAL PASSAGE THIS WEEKEND. MILD AND
DRY FRI NITE AND SAT. LEE TROF DVLPMNT CUD RESULT IN AN ISLTD SHWR
ACROSS NWRN COUNTIES LATE. LOWS FRI NITE 60-65. HIGHS SAT 80-85.

FRONT PROGGED TO CROSS THE AREA LATE SAT NITE AND SUNDAY. WILL
CARRY 20-30% POPS SAT NITE AND LOW CHC POPS (30%) ALL AREAS SUN.
MOISTURE AND INSTABILITY FAIRLY LIMITED...SO KEPT THUNDER OUT OF
FORECAST. LOWS SAT NITE U50S-M60S. COOLER SUN DUE TO CLOUDS AND
SPORATIC PCPN. HIGHS M70S.

HIGH PRESSURE BUILDS INTO THE AREA EARLY NEXT WEEK. EXPECT DRY AND
COOLER CONDITIONS. HIGHS MON / TUE IN THE L-M70S. LOWS M40S-M50S
EXCEPT 55-60 SERN BEACH AREAS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A STRONG COLD FRONT APPROACHING FROM THE WEST WILL DRIVE A S WIND OF
15 TO 20KT WITH GUSTS UP TO 35KT THROUGH THE AFTERNOON. NUMEROUS
SHRA/TSRA WILL AFFECT THE TAF SITES THIS AFTERNOON AND INTO THIS
EVENING. THERE WILL ALSO BE THE POSSIBILITY OF STRONG/SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE THROUGH THE
AFTERNOON. THE COLD FRONT WILL PUSH THROUGH THE AREA BY LATE
TONIGHT/EARLY WEDNESDAY MORNING BRINGING AN END TO
SHOWERS/THUNDERSTORMS AND PRODUCING A WIND SHIFT TO THE NNE. ANY IFR
CONDITIONS DURING THE AFTERNOON AND EVENING WILL BE BRIEF AND
CONFINED TO STRONGER SHOWERS AND THUNDERSTORMS. PATCHY STRATUS IS
POSSIBLE LATER TONIGHT INTO EARLY WEDNESDAY MORNING ESPECIALLY NEAR
THE COAST. HIGH PRESSURE RETURNS TO THE WEEKEND LATER IN THE WEEK.

&&

.MARINE...
A FEW GUSTS UP TO GALE FORCE SEEN PAST FEW HOURS. APPEARS THAT WE
HAVE ANOTHER 3-6 HR PRD OF POTENTIAL GALE FORCE GUSTS AHEAD OF THE
LINE ON TSTRMS NOW MOVING ACROSS THE I95 CORRIDOR. THUS...WILL CONT
THE GALE HEADLINES UNTIL THIS LINE MOVES TO THE EAST. EXPECT WNDS
TO DIMINISH A BIT BY LATE EVENING BEFORE A DECENT N-NW SURGE BEHIND
FROPA LATER THIS EVENING AND OVERNIGHT. GUSTS UP TO 30 MPH STILL
POSSIBLE DUE TO CAA.

WINDS/SEAS SLOW TO DIMINISH WED SO SCA WILL LIKELY BE NEEDED ONCE
GALES HAVE SUBSIDED. N-NE FLOW CONTINUES THROUGH FRIDAY AS HIGH
PRESSURE TRAVERSES ACROSS THE REGION. FLOW BECOMES SOUTH AHEAD OF
THE NEXT COLD FRONT APPROACHING THE AREA THIS WEEKEND.

WENT AHEAD AND ISSUED A COASTAL FLOOD ADVISORY FOR THE CAMBRIDGE MD
AREA THIS EVE AS LATEST GUIDANCE / OBS SHOWING SOME MINOR FLOODING
POSSIBLE AT TIME OF HIGH TIDE (ARND 630 PM).

&&

.EQUIPMENT...
AT SBY...NORMAL ASOS COMMS REMAIN DOWN AND ARE EXPECTED TO STAY DOWN
FOR SEVERAL DAYS. OBS ARE BEING SENT BY THE TOWER BUT THESE UPDATES
MAY NOT OCCUR AT REGULAR TIME INTERVALS...SO AMD NOT SKED WILL
CONTINUE TO APPEAR IN THE TAFS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ021.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ635>638.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>632-634-650-
     652-654-656.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ633-658.

&&

SYNOPSIS...DAP
NEAR TERM...DAP
SHORT TERM...LKB/DAP
LONG TERM...MPR
AVIATION...AJZ
MARINE...MPR
EQUIPMENT...
Hazardous weather outlook, Sep 18, 3:53 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT TUE SEP 18 2012

MDZ022>024-NCZ012>017-030>032-VAZ072>078-081>097-192100-
WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
453 PM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-192100-
DORCHESTER-
453 PM EDT TUE SEP 18 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>071-079-080-192100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-
453 PM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-650-652-654-656-192100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
453 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-658-192100-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
453 PM EDT TUE SEP 18 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635>638-192100-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
453 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-192100-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
453 PM EDT TUE SEP 18 2012

...TORNADO WATCH 642 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 3:41 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT TUE SEP 18 2012

VAZ072>078-082>086-090-091-093-182145-
CHARLES CITY-ESSEX-GLOUCESTER-ISLE OF WIGHT-JAMES CITY-KING AND
QUEEN-KING WILLIAM-LANCASTER-MATHEWS-MIDDLESEX-NEW
KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-YORK-
441 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF POQUOSON...
WESTMORELAND...ESSEX...RICHMOND...CHARLES CITY...KING AND QUEEN...
KING WILLIAM...NEW KENT...MIDDLESEX...LANCASTER...MATHEWS...
NORTHUMBERLAND...CITY OF NEWPORT NEWS...ISLE OF WIGHT...YORK...JAMES
CITY...GLOUCESTER AND CITY OF WILLIAMSBURG COUNTIES THROUGH 545 PM
EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF COLES
POINT TO NEW HOPE...OR ALONG A LINE EXTENDING FROM LEONARDTOWN TO
CHARLES CITY...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SANDY POINT...
SOMERS...CENTERVILLE...FIVE FORKS...YORK TERRACE...GRAFTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3816 7660 3803 7650 3789 7622 3781 7630
      3761 7628 3765 7656 3756 7629 3731 7626
      3737 7640 3727 7634 3724 7649 3723 7638
      3711 7630 3710 7631 3710 7646 3722 7656
      3716 7662 3732 7722 3817 7672

SCALORA
Special weather statement, Sep 18, 3:45 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT TUE SEP 18 2012

NCZ012>014-030-VAZ070-071-080-081-087>089-092>094-096-182145-
BERTIE-CHESTERFIELD-DINWIDDIE-GATES-GREENSVILLE-HENRICO-HERTFORD-ISLE
OF WIGHT-NEWPORT NEWS/HAMPTON-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-
445 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...HENRICO...
NORTHAMPTON...BERTIE...GATES...HERTFORD...CITY OF HOPEWELL...
DINWIDDIE...GREENSVILLE...CITY OF PETERSBURG...PRINCE GEORGE...CITY
OF NEWPORT NEWS...ISLE OF WIGHT...SURRY...CITY OF HAMPTON...JAMES
CITY...CITY OF SUFFOLK...CITY OF FRANKLIN...CITY OF EMPORIA...SUSSEX
AND SOUTHAMPTON COUNTIES THROUGH 545 PM EDT...

AT 445 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JORDANS POINT TO 39 MILES
SOUTHWEST OF BRYANTOWN...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF HOPEWELL TO 7 MILES SOUTH OF ROCKY MOUNT...MOVING EAST
AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SEABOARD...PLEASANT
GROVE...MARGARETTSVILLE...GALATIA...SHILOH...SEVERN.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3594 7705 3606 7733 3615 7727 3632 7745
      3632 7758 3647 7765 3738 7730 3715 7674
      3721 7669 3705 7665 3702 7657 3722 7659
      3710 7646 3710 7632 3696 7641 3702 7657
      3691 7642 3588 7691 3585 7700 3585 7704

SCALORA
Special weather statement, Sep 18, 4:20 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT TUE SEP 18 2012

MDZ021>024-VAZ077-182200-
DORCHESTER MD-INLAND WORCESTER MD-NORTHUMBERLAND VA-SOMERSET
MD-WICOMICO MD-
520 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN
SHORE...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF
SECRETARY TO 21 MILES WEST OF DEAL ISLAND...OR FROM 14 MILES NORTH
OF CAMBRIDGE TO 14 MILES SOUTHEAST OF LEXINGTON PARK...MOVING EAST
AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CAMBRIDGE AROUND 525 PM EDT...
  SECRETARY AROUND 535 PM EDT...
  HURLOCK AROUND 540 PM EDT...
  VIENNA AROUND 545 PM EDT...
  SHARPTOWN AROUND 555 PM EDT...
  HEBRON AROUND 600 PM EDT...

EXPECT WIND GUSTS BETWEEN 40 AND 50 MPH AND LOCALLY HEAVY DOWNPOURS
IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL
RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3871 7581 3846 7568 3845 7525 3802 7536
      3801 7589 3814 7584 3810 7595 3819 7599
      3822 7585 3832 7603 3801 7596 3801 7606
      3813 7606 3799 7645 3822 7604 3833 7627
      3864 7624 3858 7603

44
Special weather statement, Sep 18, 4:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT TUE SEP 18 2012

NCZ015-VAZ076>078-084>086-089>091-093>097-182235-
CHESAPEAKE-GLOUCESTER-ISLE OF WIGHT-JAMES
CITY-LANCASTER-MATHEWS-MIDDLESEX-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHUMBERLAND-PASQUOTANK-RICHMOND-
SUFFOLK-SURRY-YORK-
546 PM EDT TUE SEP 18 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CITY OF
POQUOSON...RICHMOND...MIDDLESEX...LANCASTER...MATHEWS...NORTHUMBERLAN
D...PASQUOTANK...CITY OF NEWPORT NEWS...ISLE OF WIGHT...SURRY...CITY
OF PORTSMOUTH...CITY OF HAMPTON...YORK...JAMES
CITY...GLOUCESTER...CITY OF CHESAPEAKE...CITY OF SUFFOLK...CITY OF
NORFOLK...CITY OF WILLIAMSBURG AND SOUTHAMPTON COUNTIES THROUGH 635
PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LEWISETTA TO SOMERTON...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF CALLAO TO 8 MILES SOUTH OF HOLLAND...MOVING EAST AT 40
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...YORKTOWN...TABB...
RUFF...PEARY...WILLOUGHBY SPIT...WARDS CORNER.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3789 7622 3781 7630 3761 7628 3765 7656
      3757 7630 3745 7624 3731 7626 3737 7640
      3726 7638 3724 7649 3723 7638 3712 7627
      3657 7627 3651 7648 3656 7693 3744 7677
      3747 7665 3765 7671 3798 7662 3803 7654

SCALORA
Special weather statement, Sep 18, 5:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT TUE SEP 18 2012

MDZ021>025-VAZ099-182245-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-SOMERSET MD-WICOMICO MD-
605 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN
SHORE...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 19 MILES NORTHEAST OF
HURLOCK TO 13 MILES SOUTHWEST OF DEAL ISLAND...OR FROM 19 MILES
NORTHEAST OF HURLOCK TO 15 MILES WEST OF CRISFIELD...MOVING EAST AT
50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  GALESTOWN AROUND 610 PM EDT...
  CRISFIELD AROUND 615 PM EDT...
  LAWSONIA AROUND 620 PM EDT...
  WESTOVER AROUND 625 PM EDT...
  SHELLTOWN AROUND 630 PM EDT...
  BEAVER DAM AROUND 635 PM EDT...

EXPECT WIND GUSTS BETWEEN 40 AND 50 MPH AND LOCALLY HEAVY DOWNPOURS
IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL
RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3797 7528 3797 7534 3820 7518 3823 7521
      3797 7543 3795 7590 3814 7584 3810 7595
      3819 7599 3822 7585 3832 7603 3801 7596
      3795 7606 3806 7600 3811 7610 3825 7608
      3871 7586 3864 7570 3846 7568 3845 7504

44
Special weather statement, Sep 18, 5:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT TUE SEP 18 2012

VAZ099-100-182315-
ACCOMACK VA-NORTHAMPTON VA-
634 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE VIRGINIA EASTERN SHORE...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF PARKSLEY TO
9 MILES SOUTHWEST OF CAPE CHARLES...OR FROM 6 MILES SOUTH OF
CRISFIELD TO 9 MILES SOUTHWEST OF CAPE CHARLES...MOVING EAST AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  ONANCOCK AROUND 640 PM EDT...
  PARKSLEY AROUND 645 PM EDT...

EXPECT WIND GUSTS BETWEEN 40 AND 50 MPH AND LOCALLY HEAVY DOWNPOURS
IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL
RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3786 7534 3788 7541 3780 7551 3719 7579
      3708 7597 3731 7603 3757 7595 3776 7581
      3779 7590 3780 7591 3781 7581 3787 7590
      3781 7581 3786 7570 3789 7571 3790 7577
      3796 7564 3795 7529

44

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
September 18, 5:55 PM EST
Where
Wicomico County, 0.54 mi E of Delmar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.450, -75.560

Trees were downed with power outages along Route 13 near the Delaware State Line.

Thunderstorm Wind, Worcester

When
September 18, 6:14 PM EST
Where
Worcester County, 0.88 mi SE of Snow Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.170, -75.390

Trees were downed on Saint Lukes Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414289, 414284.